Alert archive / Michigan / Beach Hazards Statements in 2020

Beach Hazards Statement 29, NWS Grand Rapids, MI

September 20, 2020Mason County, Oceana County, Michigan

NWS Grand Rapids, MI issued this beach hazards statement at Sep 20, 2020, 11:39 AM EDT for Mason County, Oceana County, Michigan. It took effect at Sep 21, 2020, 5:00 AM EDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Sep 20, 2020, 11:39 AM EDT (15:39 UTC)
In effect from
Sep 21, 2020, 5:00 AM EDT
Expired
Sep 21, 2020, 8:00 PM EDT
In force
15 hr
Issued by
NWS Grand Rapids, MI

Counties Mason County, MI, Oceana County, MI

The radar

The Grand Rapids radar (KGRR), 123 km from the middle of the area, began a volume at 15:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 3.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2020-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2020-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1540 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

533 
WHUS43 KGRR 201539
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1139 AM EDT Sun Sep 20 2020

MIZ037-043-202345-
/O.NEW.KGRR.BH.S.0029.200921T0900Z-200922T0000Z/
Mason-Oceana-
1139 AM EDT Sun Sep 20 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH
MONDAY EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason and Oceana counties.

* WHEN...From late tonight through Monday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...South winds of 15 to 20 knots will build
  waves into the 3 to 5 foot range during the early and mid
  morning hours of Monday. The largest waves will be off shore but
  it will still be dangerous on the south facing side of piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

wdm
6 follow-up statements
677 
WHUS43 KGRR 201930
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
330 PM EDT Sun Sep 20 2020

MIZ037-043-210330-
/O.CON.KGRR.BH.S.0029.200921T0900Z-200922T0000Z/
Mason-Oceana-
330 PM EDT Sun Sep 20 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE TONIGHT
THROUGH MONDAY EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason and Oceana counties.

* WHEN...From late tonight through Monday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...South winds of 15 to 20 knots will build 
  waves into the 3 to 5 foot range during the early and mid 
  morning hours of Monday. The largest waves will be off shore 
  but it will still be dangerous on the south facing side of 
  piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$

wdm
714 
WHUS43 KGRR 210212
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1012 PM EDT Sun Sep 20 2020

MIZ037-043-211015-
/O.CON.KGRR.BH.S.0029.200921T0900Z-200922T0000Z/
Mason-Oceana-
1012 PM EDT Sun Sep 20 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 5 AM EDT MONDAY
THROUGH MONDAY EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason and Oceana counties.

* WHEN...From late tonight through Monday evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...South winds of 15 to 20 knots will build 
  waves into the 3 to 5 foot range during the early and mid 
  morning hours of Monday. The largest waves will be off shore 
  but it will still be dangerous on the south facing side of 
  piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
023 
WHUS43 KGRR 210738
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
338 AM EDT Mon Sep 21 2020

MIZ037-043-211545-
/O.CON.KGRR.BH.S.0029.200921T0900Z-200922T0000Z/
Mason-Oceana-
338 AM EDT Mon Sep 21 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason and Oceana counties.

* WHEN...Through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
745 
WHUS43 KGRR 211415
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
1015 AM EDT Mon Sep 21 2020

MIZ037-043-212215-
/O.CON.KGRR.BH.S.0029.000000T0000Z-200922T0000Z/
Mason-Oceana-
1015 AM EDT Mon Sep 21 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason and Oceana counties.

* WHEN...Through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
wdm
364 
WHUS43 KGRR 211918
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
318 PM EDT Mon Sep 21 2020

MIZ037-043-220000-
/O.CON.KGRR.BH.S.0029.000000T0000Z-200922T0000Z/
Mason-Oceana-
318 PM EDT Mon Sep 21 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers may be heavily swamped by 
  waves.

* WHERE...Mason and Oceana counties.

* WHEN...Through this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

* ADDITIONAL DETAILS...Winds and waves will decrease below
  criteria by mid evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions
and do not venture out on piers. Please check with your local
authorities on potential beach closures.

&&

$$
812 
WHUS43 KGRR 220002
CFWGRR

Coastal Hazard Message
National Weather Service Grand Rapids MI
802 PM EDT Mon Sep 21 2020

MIZ037-043-220115-
/O.EXP.KGRR.BH.S.0029.000000T0000Z-200922T0000Z/
Mason-Oceana-
802 PM EDT Mon Sep 21 2020

...BEACH HAZARDS STATEMENT HAS EXPIRED...

Waves have subsided to 2 to 3 feet. 

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 20, 9:17 AM EDT, 2 hours 22 minutes earlier.

Area forecast discussion, Sep 20, 9:17 AM EDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
917 AM EDT Sun Sep 20 2020

LATEST UPDATE...
Update

.SYNOPSIS...
Issued at 256 AM EDT Sun Sep 20 2020

- Rather cold early this morning

- Becoming milder this week

&&

.UPDATE...
Issued at 913 AM EDT Sun Sep 20 2020

The frost advisory has expired.

The RAP model vertically integrated smoke forecasts the smoke to
return to our skies western skies by sunset. The smoke will then
overspread the rest of Michigan by midnight. Based on the
prevailing wind forecast, it would seem this smoke may be with us
at least into Tuesday.

&&

.DISCUSSION...(Today through next Saturday)
Issued at 256 AM EDT Sun Sep 20 2020

- Rather cold early this morning

High pressure is producing excellent radiational cooling
conditions early this morning with clear skies and calm winds.
Low temperatures early this morning will bottom out in the 30s
to lower 40s across most of our area. Areas of frost are
expected early this morning near to mainly north/ne of
Grand Rapids.

- Becoming milder this week

Temps will undergo a gradual moderating trend through the early
to middle portion of the upcoming week as southeast to southerly
return flow develops on the back side of the departing ridge. Dry
wx is forecast early to mid week as well. A low pressure system moving
in from the upper Midwest will bring just a small chance for showers
by Thursday. However a predominantly dry wx pattern is likely to
continue through at least next Saturday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 716 AM EDT Sun Sep 20 2020

VFR conditions will continue through Monday morning. Winds today
with be southeast AOB 10 knots and light and variable tonight.

&&

.MARINE...
Issued at 256 AM EDT Sun Sep 20 2020

Winds will increase a bit later today as southeasterly return flow
develops on the back side of the departing high pressure ridge. Wave
heights will gradually increase tonight into Monday by which point
a small craft advisory may be needed.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

UPDATE...WDM
SYNOPSIS...Ostuno
DISCUSSION...Ostuno
AVIATION...Ostuno
MARINE...Ostuno
Hazardous weather outlook, Sep 20, 3:03 AM EDT, 8 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
303 AM EDT Sun Sep 20 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-210715-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
303 AM EDT Sun Sep 20 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-210715-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
303 AM EDT Sun Sep 20 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Winds and waves may be hazardous to small craft on Sunday night
and Monday.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 11:37 AM EDTSmall Craft AdvisoryGRR32 hr

Nearby

Beach Hazards Statements in Michigan, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.